Virginia, 2017

Damaging Winds and Lightning Strike in Virginia, June 19, 2017

June 19, 2017 · NWS AKQ · 23 events in 16 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
$3,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 19, 2:41 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 19, 2:41 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
341 PM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front moves into the Mid Atlantic region tonight...then
stalls over Southeast Virginia and Northeast North Carolina
through mid week. The boundary dissipates late in the week
allowing the Bermuda high to build back in.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Severe tstm watch in effect until 00Z/20 for portions of
central/south central VA. Corridor of SHRAs/tstms continuing to
spread E from the VA highlands as cold front presse over the
mountains. Axis of SFC CAPE 2500-3500 J/KG over the FA as that
front approaches. So...plenty of available energy. However...a
few limiting factors...mid level lapse marginal at best...modest/deep
layered SW flow (200-230 kt) aiding downsloping/some drying (at
least aloft) and core of best UVM/forcing pushing by N of the
FA (from nrn VA/MD through ern PA-NY. Expecting an increase in
coverage of convection this evening. Initially...strong/severe
tstms possible...esp along-W of I 95 (will be monitoring the
stms and will extend watch E if necessary). After early this
evening...heavy rain potential (and possible localized flooding)
likely to increase (mainly along-E of I 95) w/ slowing cold
front entering the region and aided convergence aloft due to
trough aloft encounter resistance of the strong area of high
pres in wrn Atlantic. Otherwise...partly- mostly cloudy and
humid w/ lows around 70F NW to the m70s SE. Will continue w/
trend of lowering PoPs from NW-SE after midnight-by late
tonight.

Mention of possible severe stms and heavy rain continues in the
HWO.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Weak/residual frontal boundary lingers invof SE VA-NE NC Tue
into Wed as trough aloft is slow to track through New England
and strong high pres remains in the WSW Atlantic. By Wed night
into Thu...flow aloft become a bit more NW and gradually shifts
the moisture axis SE of the local area. Another surge of
moisture is possible by Thu afternoon as high pres off the SE
CONUS begins to reassert itself (into the mid Atlantic region).

The upcoming conditions for Tue-Wed invof SE VA-NE NC
potentially leads to extensive coverage of SHRAS/tstms and a
heightened heavy rain threat. QPF amounts expected to avg 1-2
inches with 3+ inches psbl in areas that do get training storms.
Low confidence in any 2nd-3rd period flood watch (at this time
of year esp)...but something to keep in mind going forward.
Elsewhere...VRB clouds-partly cloudy w/ decreasing PoPs SE- NW.
There will be a slight change in airmass over much of the area
into mid week (and some dropped in dewpoints/humidity). Highs
both days in the l-m80s...75-80F at the beaches. Lows Tue night
in the l-m60s NW to l70s SE.

Partly sunny-mostly cloudy Thu w/ a lo prob for SHRAs/tstms (by
afternoon)...esp SW portions of FA. Highs ranging through the
80s...75-80F along the beaches.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Anomalously moist air mass remains over the region through the
upcoming weekend as a series of weakening cold fronts approach
from the west. The fronts are expected to stall along the
western slopes of the mountains, but pressure falls on the lee
side of the Appalachians will induce lee/thermal troughing over
central Virginia. Several disturbances progged to track across
the region, resulting in scattered to numerous diurnally driven
showers and thunderstorms Friday through Sunday. Have retained
above-climo POPs. Near seasonable normal temperatures forecast
Friday through Sunday with highs generally in the upper 80's to
low 90's (cooler along the coast) and lows in the upper 60's to
low 70's.

Medium range guidance digs an upper level trough over the Great
Lakes/Ohio Valley Sunday/Sunday night and into the eastern US
Monday/Monday night. While there are still spatial and timing
differences in the guidance, an associated (stronger) cold front
progged to impact the region Sunday night or Monday. Given the
strength of the upper trough, expect the front to clear the
local area Monday night as surface high pressure builds over the
Ohio Valley.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Cold front making slow progress over the mountains this
afternoon...and will continue E into Tue...stalling invof SE
VA-NE NC. SHRAS/tstms will continue to develop this
afternoon...w/ highest coverage after 20-23Z/19. SHRAS/tstms
will result in periods of VRB CIGS/VSBYs...otherwise mainly high
end MVFR-VFR conditions. SHRAs/tstms shifts to ern/SE VA and NE
NC overnight. Additional SCT-likely SHRAS/tstms Tue and
Wed...highest prob invof ORF/ECG. Unsettled WX potentially
lingers THU-SAT.

&&

.MARINE...
No changes to the headlines this afternoon. A cold front
approaches the region from the NW this evening and pushes into the
area late tonight. S-SW winds 15-25 kt will continue into the
evening before gradually diminishing toward daybreak Tuesday.
The cold front is expected to move over the waters Tuesday morning
around daybreak then stall along the Carolina into Wednesday. SW
winds diminish below 15kt all waters around daybreak, however SCA
flags for coastal waters north of Cape Charles Light will continue
through the morning due to seas being slower to subside below 5ft.
For Tuesday afternoon through the rest of the week, sub-SCA SW winds
will prevail. Seas 2-4ft. Waves 1-2ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 AM EDT Tuesday for ANZ635>637.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ630>634-638-
     656-658.
     Small Craft Advisory until 10 AM EDT Tuesday for ANZ654.
     Small Craft Advisory until 1 PM EDT Tuesday for ANZ650-652.

&&

SYNOPSIS...ALB/MPR
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...SAM
AVIATION...ALB
MARINE...JDM
Hazardous weather outlook, Jun 19, 1:54 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
254 PM EDT Mon Jun 19 2017

VAZ048-060>062-064-066>069-075>078-080-509>522-201900-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Dinwiddie-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
254 PM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia and
south central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-VAZ081>083-085-088>090-201900-
Dorchester-Prince George-Charles City-New Kent-Middlesex-Sussex-
Surry-James City-
254 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

There is an enhanced risk for severe thunderstorms late this
afternoon and evening as a cold front sags south across the area.
The main threat will be damaging winds, but large hail will be
possible in the initial storms. Also, heavy rainfall is likely due
to slow moving thunderstorms. Localized flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ022>024-NCZ012>014-VAZ084-086-087-092-093-096-523>525-201900-
Wicomico-Somerset-Inland Worcester-Northampton-Hertford-Gates-
Gloucester-Mathews-Greensville-Southampton-Isle of Wight-Suffolk-
York-Newport News-Hampton/Poquoson-
254 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms this evening as a
cold front sags south into the area. The main threat will be
damaging winds, but large hail will be possible in the initial storms
this evening. Also, heavy rainfall is likely due to slow moving
thunderstorms. Localized flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-201900-
Maryland Beaches-Accomack-Northampton-
254 PM EDT Mon Jun 19 2017

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   HIGH RIP CURRENT RISK.

In addition, there is a slight risk for severe thunderstorms this
evening as a cold front sags south across the area. The main threat
will be damaging winds, but large hail will be possible in the
initial storms this evening. Also, heavy rainfall is likely due to
slow moving thunderstorms. Localized flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065-079-201900-
Mecklenburg-Brunswick-
254 PM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-030>032-VAZ095-097-201900-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Norfolk/Portsmouth-Chesapeake-
254 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

There is a marginal risk for severe thunderstorms this evening as a
cold front sags south across the area. The main threat will be
damaging winds. Also, heavy rainfall is likely due to slow moving
thunderstorms. Localized flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rainfall is possible again Tuesday as additional
showers and thunderstorms develop along a stalled frontal boundary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-201900-
Eastern Currituck-Virginia Beach-
254 PM EDT Mon Jun 19 2017

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   HIGH RIP CURRENT RISK.

There is a marginal risk for severe thunderstorms this evening as a
cold front sags south across the area. The main threat will be
damaging winds. Also, heavy rainfall is likely due to slow moving
thunderstorms. Localized flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Locally heavy rainfall is possible again Tuesday as additional
showers and thunderstorms develop along a stalled frontal boundary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 3:32 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
432 PM EDT MON JUN 19 2017

NCZ013-014-VAZ092-093-096-192115-
Hertford-Gates-Isle of Wight-Southampton-Suffolk-
432 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HERTFORD...NORTHWESTERN
GATES...SOUTHWESTERN ISLE OF WIGHT...AND SOUTHEASTERN SOUTHAMPTON
COUNTIES...THE CITY OF FRANKLIN AND THE SOUTHWESTERN CITY OF
SUFFOLK...

At 432 PM EDT, a strong thunderstorm was located over Winton, or near
Ahoskie, moving northeast at 35 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

This storm will be near...
  Como and Roduco around 445 PM EDT.
  Gates around 455 PM EDT.
  Franklin around 505 PM EDT.
  Hunterdale around 510 PM EDT.
  Holland and Carrsville around 515 PM EDT.

Other locations impacted by this storm include Tunis, Chowan Beach,
Topsy, Suffolk Airport, Mapleton, Dort, Union, Sunbeam, Lees Mill and
Bartonsville.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3634 7711 3679 7698 3672 7657 3629 7693
TIME...MOT...LOC 2032Z 202DEG 29KT 3638 7698

BROWN
Special weather statement, Jun 19, 3:41 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
441 PM EDT MON JUN 19 2017

NCZ012-VAZ092-192130-
Northampton-Southampton-
441 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NORTHAMPTON AND
SOUTH CENTRAL SOUTHAMPTON COUNTIES...

At 440 PM EDT, a strong thunderstorm was located near Conway, or 8
miles north of Rich Square, moving north...northeast at 25 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
In addition...Rainfall amounts of up to 1 inch are possible with
this storm.

This storm will be near...
  Conway around 450 PM EDT.
  Boykins around 515 PM EDT.
  Newsoms around 525 PM EDT.

Other locations impacted by this storm include Milwaukee, Pendleton,
Severn, Margarettsville, Potecasi, Handsom, Creeksville, Lasker,
Branchville and Shiloh.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3635 7740 3654 7735 3655 7730 3656 7734
      3672 7730 3665 7699 3654 7708 3654 7716
      3652 7715 3652 7710 3631 7727
TIME...MOT...LOC 2040Z 211DEG 22KT 3639 7731

BROWN
Special weather statement, Jun 19, 4:00 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
500 PM EDT MON JUN 19 2017

VAZ066>068-079-080-192145-
Lunenburg-Nottoway-Dinwiddie-Amelia-Brunswick-
500 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LUNENBURG...
SOUTHEASTERN NOTTOWAY...NORTHWESTERN DINWIDDIE...SOUTHEASTERN AMELIA
AND NORTHWESTERN BRUNSWICK COUNTIES...

At 459 PM EDT, a strong thunderstorm was located near Fort Pickett,
or 7 miles southeast of Blackstone, moving northeast at 40 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm. In addition...Rainfall amounts of 1 to 2 inches are
possible with this storm.

This storm will be near...
  McKenney and Wilsons around 515 PM EDT.

Other locations impacted by this storm include North Wellville, Irby,
Rawlings, Barrows Store, Earls, Ammon, Murdocks, Forkland, Darvills
and Lafoon Corner.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 800 PM EDT for
central and south central Virginia.

LAT...LON 3732 7782 3730 7780 3730 7779 3729 7777
      3728 7777 3727 7776 3727 7774 3711 7748
      3682 7796 3695 7816
TIME...MOT...LOC 2059Z 227DEG 36KT 3698 7794

MRD
Special weather statement, Jun 19, 4:14 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
514 PM EDT MON JUN 19 2017

MDZ021-022-192200-
Dorchester-Wicomico-
514 PM EDT MON JUN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WICOMICO AND
DORCHESTER COUNTIES...

At 513 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Breezy Point to near Chesapeake
Ranch Estates to Saint Marys River. Movement was northeast at 45 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

These storms will be near...
  University Of Maryland Center For Environmental Studies around 540
  PM EDT.
  Cambridge around 545 PM EDT.
  Secretary around 555 PM EDT.
  Hurlock around 600 PM EDT.

Other locations impacted by these storms include Wetipquin, Madison,
Brookview, Eldorado, Andrews, Hudson, Church Creek, Wingate, Lloyds
and Woolford.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

LAT...LON 3869 7576 3866 7573 3825 7586 3823 7590
      3835 7586 3836 7587 3823 7597 3837 7601
      3818 7608 3839 7623 3831 7624 3833 7624
      3832 7625 3831 7625 3833 7626 3863 7629
      3857 7603
TIME...MOT...LOC 2113Z 234DEG 38KT 3857 7648 3839 7640 3816 7648

BROWN
Special weather statement, Jun 19, 4:15 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
515 PM EDT MON JUN 19 2017

VAZ065-066-079-192215-
Mecklenburg-Lunenburg-Brunswick-
515 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MECKLENBURG...
SOUTHEASTERN LUNENBURG AND CENTRAL BRUNSWICK COUNTIES...

At 514 PM EDT, a strong thunderstorm was located near Brodnax,
moving northeast at 30 mph. Additional strong thunderstorms were
located throughout the area as well.

Wind gusts in excess of 40 mph and pea size hail are possible with
these storms. In addition...Rainfall amounts of 1 to 2 inches are
possible with these storms.

Locations impacted include...
South Hill, Lawrenceville, Kenbridge, Brodnax, La Crosse, Boydton,
Alberta, Dundas, Bacons Fork, Cochran, Beechwood, Gills Corner,
Dolphin, Meredithville, Forksville, Bracey, Eppes Fork, Baskerville,
Palmer Springs and Gary.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 800 PM EDT for
south central Virginia.

LAT...LON 3702 7809 3689 7766 3687 7766 3654 7811
      3654 7851
TIME...MOT...LOC 2114Z 236DEG 25KT 3675 7806

MRD
Special weather statement, Jun 19, 4:22 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
522 PM EDT MON JUN 19 2017

VAZ080>082-513>516-192215-
Charles City-Western Chesterfield-Western Henrico (Including the City
of Richmond)-Prince George-Dinwiddie-Eastern Henrico-Eastern
Chesterfield (Including Col. Heights)-
522 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CHESTERFIELD...NORTHWESTERN
CHARLES CITY...HENRICO AND NORTHEASTERN DINWIDDIE COUNTIES...THE CITY
OF RICHMOND...THE CITY OF COLONIAL HEIGHTS AND THE CITY OF
HOPEWELL...

At 521 PM EDT, a strong thunderstorm was located near Sutherland, or
10 miles west of Virginia State University, moving northeast at 40
mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of 1 to 2 inches are
possible with this storm.

Locations impacted include...
Richmond, Petersburg, Hopewell, Colonial Heights, Downtown Richmond,
Bon Air, Virginia Union University, Virginia Commonwealth University,
University Of Richmond, Roxbury, Virginia State University, Chester,
Highland Springs, Tuckahoe, Fort Lee, Mechanicsville, Bensley,
Bellwood, East Highland Park and Glen Allen.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 800 PM EDT for
central, south central and east central Virginia.

LAT...LON 3768 7748 3765 7742 3760 7739 3754 7723
      3748 7717 3749 7716 3747 7716 3747 7713
      3744 7710 3744 7707 3729 7727 3715 7758
      3723 7769 3726 7765 3729 7767 3728 7769
      3730 7771 3727 7774 3729 7777
TIME...MOT...LOC 2121Z 230DEG 34KT 3728 7760

MRD

The radar

The Norfolk radar (KAKQ), 32 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Franklin (C)

When
June 19, 4:24 PM EST
Where
Franklin (C) County, 3.03 mi NW of Franklin
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
36.700, -76.960

Wind gust of 51 knots (59 mph) was measured.

Thunderstorm Wind, Southampton

When
June 19, 4:30 PM EST
Where
Southampton County, Courtland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.720, -77.070

Large tree was downed and blocking Route 58 East in Courtland.

Thunderstorm Wind, Chesterfield

When
June 19, 4:41 PM EST
Where
Chesterfield County, 1.77 mi SW of Chesterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.350, -77.540

Several trees were downed across Nash Road.

Thunderstorm Wind, Richmond

When
June 19, 4:41 PM EST
Where
Richmond County, 45.14 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.560, -77.490

Large tree was downed at the intersection of Floyd Avenue and Thompson Street.

Thunderstorm Wind, Chesterfield

When
June 19, 4:45 PM EST
Where
Chesterfield County, 1.3 mi WNW of Ampt Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.460, -77.470

Numerous trees and power lines were downed.

Thunderstorm Wind, Henrico

When
June 19, 4:45 PM EST
Where
Henrico County, 2.14 mi NNE of Beverly Hills
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
37.630, -77.560

Minor damage to crops and vegetation.

Lightning, Chesterfield

When
June 19, 4:52 PM EST
Where
Chesterfield County, 0.88 mi NW of Ampt Hill
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.460, -77.460

Lightning strike caused a small structural fire. Also, there was a lightning strike on utilities and an adjacent shed on Dulwich Lane.

Thunderstorm Wind, James City

When
June 19, 5:00 PM EST
Where
James City County, 0.88 mi SE of Five Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.240, -76.760

Numerous trees were downed in Williamsburg along Jamestown Road.

Thunderstorm Wind, Williamsburg (C)

When
June 19, 5:05 PM EST
Where
Williamsburg (C) County, Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.270, -76.720

Numerous trees were downed along William and Mary campus from Jamestown Road to Monticello Avenue.

Thunderstorm Wind, King William

When
June 19, 5:22 PM EST
Where
King William County, 1.29 mi WSW of Aylett
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.770, -77.120

Trees were downed in Aylett and Manquin.

Thunderstorm Wind, Powhatan

When
June 19, 5:30 PM EST
Where
Powhatan County, 0.69 mi S of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.610, -77.920

Large tree was downed along Cosby Road just west of Maidens Road.

Thunderstorm Wind, Hanover

When
June 19, 5:35 PM EST
Where
Hanover County, 1.78 mi ENE of Rockville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.730, -77.650

Tree was downed across Georgetown Road.

Thunderstorm Wind, Powhatan

When
June 19, 5:35 PM EST
Where
Powhatan County, 2.83 mi ENE of Powhatan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.540, -77.880

Power lines were downed and blocking the roadway along Anderson Road/US-60 at Buckingham Road.

Thunderstorm Wind, Nottoway

When
June 19, 5:45 PM EST
Where
Nottoway County, 0.88 mi NW of Crewe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.180, -78.130

Numerous trees were downed along Route 460 in Crewe.

Thunderstorm Wind, Nottoway

When
June 19, 5:50 PM EST
Where
Nottoway County, 2.31 mi WSW of Wellville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.110, -77.970

Trees were downed along Route 460 near Cox Road.

Thunderstorm Wind, Nottoway

When
June 19, 5:50 PM EST
Where
Nottoway County, 2.31 mi ENE of Spainville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.190, -77.880

Trees were downed and blocking the road at the intersection of Spainville Road and Old Richmond Road.

Thunderstorm Wind, Amelia

When
June 19, 5:55 PM EST
Where
Amelia County, 2.2 mi W of Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.330, -78.020

Trees were downed and partially blocking Route 360 in Amelia at the intersection with Whitaker Road.

Thunderstorm Wind, Amelia

When
June 19, 6:05 PM EST
Where
Amelia County, 0.69 mi S of Chula
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.370, -77.920

Trees were downed and partially blocking the road along Route 360 at Mount Olive Lane.

Thunderstorm Wind, Chesterfield

When
June 19, 6:09 PM EST
Where
Chesterfield County, 1.65 mi W of Ampt Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.450, -77.480

A couple of large trees were downed or uprooted on Lingle Lane.

Thunderstorm Wind, Essex

When
June 19, 6:15 PM EST
Where
Essex County, Tappahannock Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.920, -76.870

A couple of trees were downed near Watts Grocery Store in Tappahannock.

Thunderstorm Wind, Northumberland

When
June 19, 6:18 PM EST
Where
Northumberland County, Heathsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.920, -76.470

Large tree was downed and blocking a major thoroughfare in Heathsville.

Thunderstorm Wind, Lunenburg

When
June 19, 6:45 PM EST
Where
Lunenburg County, 2.31 mi WNW of Bishops Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.930, -78.140

Numerous trees were downed south of Kenbridge along Sneads Store Road.

Thunderstorm Wind, Mecklenburg

When
June 19, 6:45 PM EST
Where
Mecklenburg County, 2.85 mi ESE of Finneywood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.860, -78.430

Trees were downed along VA-49/Courthouse Road north of Chase City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709767, 709744, 709745, 709746, 709747, 709748, 709741, 709749, 709750, 709751, 709752, 709753, 709754, 709755, 709756, 709757, 709758, 709759, 709760, 709761, 709763, 709765, 709766.